Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 19, NWS Wichita, KS

May 4, 201010 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 4, 2010, 1:09 PM CDT for 10 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 4, 2010, 1:09 PM CDT (18:09 UTC)
Expired
May 4, 2010, 4:39 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WWUS73 KICT 041809
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT TUE MAY 4 2010

KSZ049>053-067>069-082-083-042200-
/O.NEW.KICT.WI.Y.0019.100504T1809Z-100504T2200Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-
SEDGWICK-
INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA
109 PM CDT TUE MAY 4 2010

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

* TIMING...STRONG SOUTHERLY WINDS WILL AFFECT THE INTERSTATE 135
  AND 35 CORRIDORS THIS AFTERNOON. 

* WINDS...OF 30 TO 35 MPH WITH GUSTS TO 40 MPH WILL BE COMMON.

* IMPACTS...USE EXTRA CAUTION IF DRIVING A TALL OR BROAD-SIDED
  VEHICLE SUCH AS A SEMI TRUCK OR CAMPER ON EAST-WEST ROADS SUCH
  AS INTERSTATE 70 OR HIGHWAY 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

ADK
1 follow-up statement
017 
WWUS73 KICT 042139
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT TUE MAY 4 2010

KSZ049>053-067>069-082-083-042245-
/O.CAN.KICT.WI.Y.0019.000000T0000Z-100504T2200Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-
SEDGWICK-
INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA
439 PM CDT TUE MAY 4 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE STOUT SOUTH WINDS HAVE SUBSIDED A BIT LATE THIS AFTERNOON 
AND ARE EXPECTED TO DIMINISH FURTHER INTO THE EVENING HOURS. 
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KED

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 4, 12:55 PM CDT, 14 minutes earlier.

Area forecast discussion, May 4, 12:55 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1255 PM CDT TUE MAY 4 2010

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STOUT/GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EARLY EVENING
HOURS AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST.
WINDS WILL SWITCH TO NORTHERLY IN WAKE OF THE COLD FRONT THIS
EVENING/TONIGHT...AND MAY BE RATHER STRONG/GUSTY FOR AN HOUR OR
TWO IMMEDIATELY BEHIND THE FRONT...RELAXING SOME THEREAFTER.
SHOULD SEE A FEW HIGH-BASED CU OR EVEN TOWERING CU THIS EVENING
FOR KRSL-KSLN ALONG THE COLD FRONT...BUT MEAGER MOISTURE SHOULD
PRECLUDE ANY PRECIPITATION.

ADK

&&

.PREV DISCUSSION... /ISSUED 1035 AM CDT TUE MAY 4 2010/

UPDATE...
STOUT & GUSTY SOUTH WINDS WILL PERSIST TODAY AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHWEST. GIVEN 500 METER AGL FLOW OF 25-35
KTS PER AREA PROFILERS...THINKING LOCALIZED WIND ADVISORY CRITERIA
WILL BE REACHED SPORADICALLY THIS AFTERNOON...BUT WIDESPREAD WIND
ADVISORY CRITERIA IS NOT ANTICIPATED. SHOULD SEE A FEW
THUNDERSTORMS ERUPT ALONG THE COLD FRONT THIS AFTERNOON/EVENING
ACROSS PORTIONS OF EASTERN NE AND IA. AN ISOLATED CELL COULD
CONCEIVABLY DEVELOP OVER NORTHERN KS...BUT LIMITED
MOISTURE/INSTABILITY SHOULD PRECLUDE THIS THREAT FOR THE MOST
PART. COLD FRONT WILL PASS SOUTHEAST THROUGH THE AREA
TONIGHT...SWITCHING WINDS TO NORTHWESTERLY. STRONG PRESSURE RISES
WILL LIKELY RESULT IN SOME GUSTY WINDS BEHIND THE FRONT.

ADK

PREV DISCUSSION... /ISSUED 643 AM CDT TUE MAY 4 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WINDS WILL INCREASE ACROSS THE REGION TODAY AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF A SURFACE TROUGH EXPECTED TO DEVELOP ACROSS NW KS.
STEEP SFC-800H MIXING TODAY INTO THIS AFTERNOON WILL LEAD TO GUSTS
TO AROUND 30 KT IN SOUTH CENTRAL AND SOUTHEAST KS. THIS SURFACE
TROUGH WILL MAKE ITS WAY ACROSS CENTRAL AND SOUTH CENTRAL KS LATE
THIS AFTERNOON INTO THIS EVENING SHIFTING WINDS AROUND TO THE NW AND
EVENTUALLY THE NORTHEAST AFTER 00Z/WED.  VFR CONDITIONS ARE EXPECTED
FOR THE NEXT 24 HRS.

KETCHAM

PREV DISCUSSION... /ISSUED 312 AM CDT TUE MAY 4 2010/

DISCUSSION...
FORECAST HIGHLIGHTS WILL FOCUS ON PRECIPITATION CHANCES FOR
THURSDAY AND COOLER TEMPERATURES FOR FRIDAY/SATURDAY...FOLLOWED BY
A WEATHER PATTERN CHANGE FOR NEXT WEEK CONDUCIVE TO A POSSIBLE ACTIVE
SEVERE WEATHER PERIOD.

TDY-TONIGHT
EARLY MORNING SATELLITE WATER VAPOR IMAGERY SHOWS A VIGOROUS WAVE
MOVING EASTWARD ACROSS THE NORTHERN PLAINS...WITH A COLD FRONT
SURGING SOUTHWARD ACROSS WYOMING. SOUTHWEST 850MB FLOW AHEAD OF THE
FRONT WILL BOOST DOWNSLOPE EFFECTS AND ALLOW DAYTIME TEMPERATURES TO
WARM INTO THE 80S ACROSS KANSAS.

WED-THU
SURFACE HIGH PRESSURE WILL SETTLE INTO THE CENTRAL PLAINS ON
WEDNESDAY AND PUSH A COLD FRONT SOUTHWARD INTO NORTHERN TEXAS...WITH
NEAR NORMAL TEMPERATURES AND ANOTHER PLEASANT SPRING DAY FOR KANSAS.
MEANWHILE...NEXT VIGOROUS WAVE CURRENTLY DROPPING SOUTHWARD ACROSS
THE EASTERN PACIFIC WILL FOLLOW A SIMILAR TRACK TO TODAY'S SYSTEM
WITH A SLIGHT SOUTHWARD SHIFT COME THURSDAY. THE RESPONSE FROM THIS
SECOND WEATHER SYSTEM WILL CAUSE THE FRONTAL BOUNDARY FROM TEXAS TO
LIFT NORTHWARD IN A WARM FRONT MODE WITH VERY WARM TEMPERATURES
SPREADING NORTHWARD INTO SOUTHERN KANSAS. STRONG DAYTIME HEATING AND
FRONTAL CONVERGENCE COULD SPARK OFF A FEW THUNDERSTORMS OVER CENTRAL
KANSAS BY LATE THURSDAY AFTERNOON. STRONG SHEAR IN PLACE ALONG WITH
JUST ENOUGH INSTABILITY COULD GIVE WAY TOO A FEW STRONG OR SEVERE
STORMS. OTHERWISE DECENT WARM AIR ADVECTION COMMENCING NORTH OF THE
WARM FRONT WILL INCREASE PRECIPITATION CHANCES FOR THURSDAY NIGHT
MAINLY ACROSS OUR NORTHERN SECTIONS.

EXTENDED: FRI-MON
CONFIDENCE REMAINS HIGH THAT A COOLER CANADIAN AIRMASS WILL SETTLE
OVER THE REGION FOR FRIDAY/SATURDAY WITH BELOW NORMAL TEMPERATURES
EXPECTED. ANY LINGERING PRECIPITATION LOOKS TO TAPER OFF FRIDAY
MORNING AS DRIER COOLER AIR FILTERS INTO KANSAS. MEANWHILE...LONG
RANGE MODELS ARE ADVERTISING A MORE ACTIVE SPRING-LIKE SEVERE
WEATHER PATTERN POSSIBLY SETTING UP FOR SUNDAY INTO NEXT WEEK ACROSS
THE REGION. THE PERSISTENT SOUTHWEST FLOW ALOFT SUGGESTED BY THE
LONG RANGE MODELS WOULD FINALLY ALLOW TRUE RICH GULF MOISTURE A FREE
RIDE NORTHWARD INTO KANSAS...STAY TUNED.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
GUSTY WINDS TUES AND WIND SWITCH TUES NIGHT ARE THE MAIN CONCERNS.
UPPER LOW OVER THE NORTHERN ROCKIES LATE THIS EVENING...WILL MOVE
EASTWARD ACROSS THE NORTHERN PLAINS TUESDAY...REACHING THE UPR MS
VLY TUES NIGHT. LEE TROFFING WILL LEAD TO SOUTHERLY FLOW AHEAD OF
THE ASSOCIATED COLD FRONT. STEEP SFC-800 MB MIXING FROM LATE TUES
AM INTO THE PM HOURS WILL YIELD GUSTS AROUND 30 KT IN S-CNTRL/SERN
KS. COLD FRONT WILL REACH CENTRAL KS MID-LATE TUES EVE SWITCHING
WINDS TO NORTH.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  52  74  51 /   0  10  10  10
HUTCHINSON      85  50  72  49 /   0  10  10  10
NEWTON          84  51  73  49 /   0  10  10  10
ELDORADO        83  52  74  50 /   0  10  10  10
WINFIELD-KWLD   84  55  76  53 /   0  10  10  10
RUSSELL         87  44  70  46 /  10  10  10  10
GREAT BEND      86  45  71  47 /   0  10  10  10
SALINA          84  49  71  48 /  10  10  10  10
MCPHERSON       84  50  72  48 /   0  10  10  10
COFFEYVILLE     82  56  78  53 /   0  10  10  10
CHANUTE         80  53  76  52 /   0  10  10  10
IOLA            80  53  75  51 /   0  10  10  10
PARSONS-KPPF    81  54  77  53 /   0  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 5:06 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
506 AM CDT TUE MAY 4 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
506 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS
FOR LATE THURSDAY AFTERNOON AND THURSDAY NIGHT.

ANOTHER STORM SYSTEM WILL BRING MORE CHANCES OF THUNDERSTORMS TOO
THE REGION FOR SUNDAY AND MONDAY...SOME OF THESE STORMS COULD BE STRONG
OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.